Hail, Moffat
- When
- August 26, 11:35 AM MST to 1:05 PM MST
- Where
- Moffat County, Hiawatha
- Measured
- 0.02 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.983, -108.617
Golf ball sized hail was reported with a right moving thunderstorm that traveled along the northern fringe of Moffat County. Golf ball sized hail was reported from at least three locations along the thunderstorm's path, including Hiawatha, Highway 13, and the Wilderness Ranch subdivision.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Golf ball sized hail was reported with a right moving thunderstorm that traveled along the northern fringe of Moffat County. Golf ball sized hail was reported from at least three locations along the thunderstorm's path, including Hiawatha, Highway 13, and the Wilderness Ranch subdivision. The only known damage was the denting of several vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 26, 3:25 AM MST, 8 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 425 AM MDT THU AUG 26 2004 .SHORT TERM (TODAY THROUGH FRIDAY)... COLD FRONT HAS REACHED THE UINTA BASIN AND THE NORTHWEST CORNER OF COLORADO...OR ABOUT ON A LINE FROM VERNAL TO CRAIG. RADAR INDICATING SCATTERED SHOWERS ASSOCIATED WITH THE FRONT. ECHO RETURNS GENERALLY LESS THAN 25 DBZ...SUGGESTING ANY SHOWERS THUS FAR HAVE BEEN LIGHT. EXPECT THE FRONT TO BE QUASI STATIONARY ACROSS THE NORTH TODAY WITH STRONG WESTERLY FLOW CONTINUING...AIDED BY A 120 KNOT JET THAT HAS PUNCHED INTO THE NORTHERN GREAT BASIN. CONVECTIVE POTENTIAL NOT THAT IMPRESSIVE FOR TODAY (OR FRIDAY FOR THAT MATTER)...MOISTURE WILL BE LACKING IN ADVANCE OF PACIFIC FRONT AND MID LEVEL COLD ADVECTION LAGS BEHIND THE SURFACE FRONT (I.E...THE STRONGEST COLD ADVECTION OCCURS AT THE SURFACE.) SPEED SHEAR IS SIGNIFICANT WITH Q VECTORS INDICATING SYNOPTIC SCALE LIFT...BUT CAPE VALUES ARE PROGGED TO BE LESS THAN 250 J/KG. IN ADDITION...WATER VAPOR IMAGERY SHOWS DRIER AIR SPREADING EASTWARD ACROSS THE GREAT BASIN. THIS LEADS TO THE CONCLUSION THERE WILL BE ENOUGH MOISTURE FOR SCATTERED SHOWERS ALONG THE FRONT AND NORTH OF THE BOUNDARY...BUT NOT ENOUGH MOISTURE FOR DEEP CONVECTION. STRONG THUNDERSTORMS CANNOT BE RULED OUT ENTIRELY...BUT MOST LIKELY WILL BE CONFINED TO THE FRONT. TROUGH AMPLIFIES TONIGHT AS IT MOVES EAST AND EXPECT THE FRONT TO REACH THE I70 CORRIDOR TONIGHT. WITH THE UPPER TROUGH AXIS EXPECTED TO REACH EASTERN UTAH ON FRIDAY AFTERNOON...THE COLD FRONT WILL SAG FARTHER SOUTH AND REACH THE ABAJO AND SAN JUAN MOUNTAINS WITH THE CHANCE OF SHOWERS FOLLOWING THE FRONT. BUT AS MENTIONED ABOVE... CONVECTIVE POTENTIAL WILL NOT BE IMPRESSIVE FOR THE SAME REASONS MENTIONED ABOVE. IF ANYTHING...THUNDERSTORM ACTIVITY MAY BE LESS THAN TODAY AS SPEED SHEAR WILL BE A LITTLE WEAKER AS JET ALOFT DEPARTS. CONSIDERABLY COOLER FOR MOST AREAS EXCEPT FOR THE FAR SOUTHERN ZONES. THE H7 ZERO DEGREE ISOTHERM IS PROGGED TO SKIRT ALONG THE WYOMING/COLORADO BORDER FRIDAY MORNING. .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... (FRIDAY NIGHT...SATURDAY AND SUNDAY)...THE COLD FRONT WILL PUSH THROUGH THE FA, WITH ANY PRECIPITATION LIKELY LOCATED NEAR THE FRONTAL BOUNDARY. DRIER AND MUCH COOLER AIR WILL FOLLOW IN THE WAKE OF THIS FRONT. SOME HIGHER LOCATIONS CLOSER TO THE CONTINENTAL DIVIDE MAY EVEN SEE SOME WET SNOW MIXED IN WITH THE RAIN EARLY IN THE PERIOD. LINGERING CONVECTION OVER THE MOUNTAINS IS POSSIBLE ON SATURDAY, BUT THE REMAINDER OF THE FA WILL LIKELY SEE DRYING CONDITIONS AS THE FLOW BECOMES MORE NORTHWESTERLY. SUNDAY WILL BE THE COOLEST DAY OF THE PERIOD. THE MORNING WILL SEE SOME OF THE COLDEST TEMPERATURES IN QUITE SOME TIME, WITH SUBFREEZING CONDITIONS LIKELY IN THE HIGHEST TERRAIN. SUCH A COOL START TO THE DAY WILL RESULT IN STRUGGLING AFTERNOON TEMPERATURES. BA (MONDAY THROUGH THURSDAY)...HINT OF A RETURN TO WARM AND DRY CONDITIONS IS SEEN AS UPPER HIGH BUILDS BACK OVER THE DESERT SOUTHWEST. THE ECMWF IS STRONGEST WITH THIS TREND SHOWING A 594DM CENTER OVER AZ/NM 00Z/WED. OTHER THAN AFTERNOON CUMULUS OVER THE HIGHER TERRAIN...SEE NO REASON TO MENTION PRECIP THIS PERIOD. TEMPERATURES WILL RETURN TO NORMAL OR SEVERAL DEGREES ABOVE. DJN.83 && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. PF/BA/DJN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT THU AUG 26 2004 COZ001>005-007>010-012-013-UTZ023>025-271200- CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN- DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST COLORADO AND NORTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT... EXPECT ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. ISOLATED STORMS WILL BE STRONG AND PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FRIDAY AND SATURDAY...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS IN THE AFTERNOON AND EVENING. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COZ006-011-014-017>023-UTZ022-027>029-271200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY- LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN- SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- 600 AM MDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST COLORADO AND SOUTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT... SIGNIFICANT WEATHER IS NOT EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FRIDAY AND SATURDAY...EXPECT ISOLATED THUNDERSTORMS IN THE AFTERNOON AND EVENING. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THUNDERSTORMS.
The Grand Junction radar (KGJX), 216 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420650.